Ohio, 2012

Flash Flooding and Flood in Ohio, May 4, 2012

May 4, 2012 · NWS ILN · 14 events in 8 counties and zones

Thunderstorms developed during the afternoon in an environment with moderate instability, weak flow, and an abnormally high amount of atmospheric moisture. These storms tended to build continuously over the same locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed during the afternoon in an environment with moderate instability, weak flow, and an abnormally high amount of atmospheric moisture. These storms tended to build continuously over the same locations. This created an enhanced potential for flooding and flash flooding. Some of these storms also became severe with large hail being the main threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 4, 2:59 PM EST, 58 minutes earlier.

Area forecast discussion, May 4, 2:59 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
359 PM EDT FRI MAY 4 2012

.SYNOPSIS...
A COLD FRONT WILL PUSH SLOWLY SOUTH ACROSS THE REGION TONIGHT INTO
SATURDAY...RESULTING IN A CHANCE OF THUNDERSTORMS. DRIER
CONDITIONS ARE EXPECTED ON SUNDAY...BEFORE ANOTHER CHANCE OF
THUNDERSTORMS RETURNS FOR MONDAY. ABOVE NORMAL TEMPERATURES WILL
CONTINUE THROUGH EARLY NEXT WEEK.
&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LATEST SURFACE ANALYSIS IS SHOWING A COLD FRONT STRETCHING FROM
SOUTHERN LOWER MICHIGAN...ACROSS NORTHERN OHIO INTO CENTRAL
PENNSYLVANIA. THIS FRONT IS FORECAST TO SAG SLOWLY SOUTH
INTO OUR AREA OVERNIGHT TONIGHT.

AHEAD OF THE FRONT...ISOLATED TO SCATTERED THUNDERSTORMS HAVE
DEVELOPED THIS AFTERNOON. SOME MORNING CLOUDINESS ACROSS MUCH OF
THE AREA LIMITED INSTABILITY INITIALLY...BUT WE HAVE WARMED UP
ENOUGH NOW TO PUSH ML CAPES INTO THE 1000 TO 1500 J/KG RANGE WITH
SOME ADDITIONAL DESTABILIZATION LIKELY THROUGH LATE AFTERNOON.
MOST OF THE SHORT RANGE MESOSCALE MODELS ARE INDICATING THIS
ACTIVITY BECOMING MORE WIDESPREAD THROUGH LATE AFTERNOON WITH IT
THEN PUSHING SOUTH INTO SOUTHERN PORTIONS OF OUR FA THROUGH LATE
EVENING. THIS SEEMS REASONABLE...ALTHOUGH COVERAGE AT THIS POINT IS
NOT QUITE AS WIDESPREAD AS WHAT THE MODELS ARE INDICATING. AT ANY
RATE...WILL ALLOW FOR CHANCE POPS TO PROGRESS INTO LIKELY CATEGORY
THROUGH LATE AFTERNOON INTO EARLY EVENING AS BETTER COVERAGE
PUSHES SOUTH.

OTHER CONCERN IS LINE OF THUNDERSTORMS PUSHING EAST SOUTHEAST
ACROSS SOUTHWEST INDIANA ATTM. THIS IS IN AN AREA OF BETTER DEEP
LAYER SHEAR THAT NOSES INTO THE SOUTHWEST PORTION OF OUR FA.
GENERALLY EXPECT THIS PCPN TO CONTINUE TO RIDE EAST SOUTHEAST
ALONG THE BETTER INSTABILITY AXIS...BUT SUPPOSE THE NORTHERN EDGE
COULD CLIP OUR FAR SOUTHWESTERN COUNTIES. BEST CHANCE FOR SEVERE
WILL BE WITH THESE THUNDERSTORMS GIVEN THE BETTER SHEAR VALUES
PRESENT ACROSS OUR SOUTHWEST. ELSEWHERE...SHEAR IS QUITE WEAK
THROUGH THIS EVENING WHICH SHOULD HELP LIMIT SEVERE THREAT. THIS
LIGHT SHEAR/WIND REGIME WILL HOWEVER RESULT IN SOME SLOW MOVING
STORMS AND SOME OF THE FORECAST SOUNDINGS ARE HINTING AT THE
POSSIBILITY OF SOME BACK BUILDING STORMS. THIS COULD LEAD TO SOME
LOCALLY HEAVY RAINFALL AMOUNTS AS PWS WILL BE IN THE 1.2 TO
POSSIBLY AS HIGH AS 1.5 INCH RANGE. WIDESPREAD FLOOD THREAT IS
NOT TOTALLY CLEAR CUT THOUGH AS LOW LEVEL FORCING AND MOISTURE
TRANSPORT FIELDS ARE NOT TERRIBLY IMPRESSIVE...WITH BETTER SIGNALS
GENERALLY REMAINING TO OUR SOUTH. BETWEEN THIS AND THE FACT THAT
HEAVY PCPN THIS MORNING MAINLY REMAINED JUST SOUTH AND EAST OF OUR
FA...HAVE OPTED TO HOLD OFF ON A FLASH FLOOD WATCH AT THE MOMENT.
&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
THE COLD FRONT WILL CONTINUE TO PUSH SOUTH ON SATURDAY BEFORE
STALLING OUT ALONG OR JUST SOUTH OF THE OHIO RIVER. WITH THE
FRONT LINGERING IN THE VICINITY...WILL HANG ON TO SOME CHANCE POPS
ACROSS THE SOUTH THROUGH THE DAY. EXPECT ANY ACTIVITY TO BE MORE
DIURNALLY DRIVEN WITH CHANCES TAPERING OFF THROUGH THE EVENING
HOURS. WITH SOME SLIGHTLY COOLER AIR FILTERING IN BEHIND THE
FRONT...EXPECT HIGHS TO RANGE FROM THE MID 70S FAR NORTH TO THE
LOWER 80S IN THE FAR SOUTH ON SATURDAY.
&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
FORECAST IS IN LOWER THAN AVERAGE CONFIDENCE FOR THE BETTER PART OF
NEXT WEEK. HPC FORECASTS ARE GIVING CHANCES OF PRECIPITATION WHICH
IS IN OPPOSITION TO WHAT WOULD BE EXPECTED GIVEN THEIR OWN MANUAL
PROGS. THE PROGS HAVE HIGH PRESSURE AND NORTHERLY FLOW OVER THE OHIO
VALLEY AFTER FRONTAL PASSAGE WHICH BISECTS OHIO AT 12Z TUESDAY. I
COULD SEE SOME LINGERING COLD POOL SHOWERS FOR THE DAYTIME PERIOD ON
WEDNESDAY OR EVEN THURSDAY...GENERALLY LIGHT STUFF. HOWEVER THEIR
GUIDANCE WAS 30 AND 40 PERCENT FOR WEDNESDAY AND THURSDAY WHICH IS
ENTIRELY TOO HIGH. WILL CONTINUE A DRY FORECAST FOR MID WEEK ONWARD
AND KEEP A COOL START WEDNESDAY WITH A SLIGHT WARMUP GIVEN MORE SUN
THAN NOT EACH SUCCESSIVE DAY BEYOND WEDNESDAY.

UNTIL THE FROPA EARLY TUESDAY...MODELS ARE IN FAIR AGREEMENT WITH
ONE ANOTHER AND HAVE HIGH PRESSURE SUNDAY GIVE WAY TO THE LOW AND
SUBSEQUENT COLD FRONT MONDAY AND OVERNIGHT.

TEMPERATURES WILL BE ABOVE NORMAL AHEAD OF MONDAYS SYSTEM AND THEN
DROP TO NEAR NORMAL IN THE COLDER AIR FOUND BEHIND IT.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND
THIS EVENING AHEAD OF A WEAK FRONTAL BOUNDARY. MVFR/IFR CONDITIONS
WILL OCCUR IN HEAVIER STORMS. HAVE HELD OFF FORECASTING ANY TEMPOS FOR
NOW UNTIL CONVECTION TIMING BECOMES MORE APPARENT. HOWEVER...THE BEST
CHANCES FOR REDUCED VSBYS/CIGS DUE TO CONVECTION WILL BE BETWEEN
THE 23Z TO 06Z TIME FRAME. AFTER THAT...FOG/MIST MAY
DEVELOP...ESPECIALLY AT THOSE LOCATIONS THAT RECEIVE RAINFALL THIS
EVENING. CIGS WILL ALSO LOWER BEHIND THE CONVECTION AND WILL
REMAIN MVFR ACROSS THE AREA FOR THE REMAINDER OF THE NIGHT.

AFTER SUNRISE SATURDAY...CIGS WILL GRADUALLY IMPROVE TO
VFR...HOWEVER MAY TAKE UNTIL THE AFTERNOON TO DO SO ACROSS THE
NORTHERN TERMINALS.

OUTLOOK...MVFR CEILINGS POSSIBLE SATURDAY. THUNDERSTORMS POSSIBLE
AGAIN MONDAY AFTERNOON AND NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...FRANKS
AVIATION...LATTO
Hazardous weather outlook, May 4, 3:15 PM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
415 PM EDT FRI MAY 4 2012

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-052015-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON-
CLERMONT-BROWN-ADAMS-SCIOTO-
415 PM EDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN WITH
LOCALIZED FLOODING POSSIBLE. IN ADDITION...A FEW OF THE STORMS
MAY APPROACH SEVERE LIMITS THIS EVENING...WITH DAMAGING WIND THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-052015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HIGHLAND-PIKE-
415 PM EDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN WITH
LOCALIZED FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 4, 1:43 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
243 PM EDT FRI MAY 4 2012

OHZ035-041915-
AUGLAIZE OH-
243 PM EDT FRI MAY 4 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AUGLAIZE COUNTY THROUGH
315 PM EDT...

AT 240 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
WAYNESFIELD...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WAYNESFIELD.

LAT...LON 4060 8388 4055 8392 4064 8411 4065 8410
      4065 8389 4065 8388

ASL
Special weather statement, May 4, 2:15 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
315 PM EDT FRI MAY 4 2012

OHZ026-041945-
HARDIN OH-
315 PM EDT FRI MAY 4 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARDIN COUNTY
THROUGH 345 PM EDT...

AT 313 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MENTZER...
MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM...WITH
LOCALIZED FLOODING POSSIBLE.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN HARDIN COUNTY...INCLUDING MOUNT VICTORY...PFEIFFER AND
HEPBURN.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 4066 8341 4051 8342 4054 8370 4067 8367

ASL
Special weather statement, May 4, 3:23 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
423 PM EDT FRI MAY 4 2012

INZ073>075-080-042115-
SWITZERLAND IN-OHIO IN-DEARBORN IN-RIPLEY IN-
423 PM EDT FRI MAY 4 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RIPLEY...SOUTHWESTERN
DEARBORN...OHIO AND SWITZERLAND COUNTIES THROUGH 515 PM EDT...

AT 420 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
REXVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...DILLSBORO.

ALSO...BENHAM...OLEAN...CROSS PLAINS...AVONBURG...FRIENDSHIP...
FARMERS RETREAT...FAIRVIEW AND BEAR BRANCH ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3912 8499 3887 8491 3884 8521 3891 8521
      3891 8537 3901 8545 3902 8545
Special weather statement, May 4, 3:38 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
438 PM EDT FRI MAY 4 2012

OHZ060-061-070-071-042115-
BUTLER OH-MONTGOMERY OH-PREBLE OH-WARREN OH-
438 PM EDT FRI MAY 4 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN...
SOUTHEASTERN PREBLE...SOUTHWESTERN MONTGOMERY AND NORTHERN BUTLER
COUNTIES THROUGH 515 PM EDT...

AT 434 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
SOMERVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...SEVEN MILE...GRATIS...
TRENTON...SOUTH MIDDLETOWN...MIDDLETOWN...MONROE...CARLISLE AND
FRANKLIN.

ALSO...COLLINSVILLE...WEST ELKTON...JACKSONBURG...FARMERSVILLE...
POAST TOWN HEIGHTS AND GERMANTOWN ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 3969 8429 3941 8426 3947 8473 3967 8470

The radar

The Cincinnati radar (KILN), 51 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 heavy rain, 2 flash flood, 1 flood. Local standard time, as filed.

Hail, Butler

When
May 4, 3:57 PM EST to 4:01 PM EST
Where
Butler County, Middletown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -84.400

Hail, Butler

When
May 4, 4:01 PM EST to 4:05 PM EST
Where
Butler County, Middletown
Measured
0.88 in hail
Reported by
Public
Coordinates
39.520, -84.400

Hail, Warren

When
May 4, 4:05 PM EST to 4:09 PM EST
Where
Warren County, 0.9 mi SSW of Franklin
Measured
1.25 in hail
Reported by
Public
Coordinates
39.557, -84.304

Hail, Montgomery

When
May 4, 4:06 PM EST to 4:10 PM EST
Where
Montgomery County, 1 mi W of Germantown
Measured
0.88 in hail
Reported by
Public
Coordinates
39.620, -84.389

Hail, Warren

When
May 4, 4:13 PM EST to 4:17 PM EST
Where
Warren County, 1 mi S of Springboro
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.535, -84.230

Hail, Montgomery

When
May 4, 4:14 PM EST to 4:18 PM EST
Where
Montgomery County, Germantown
Measured
1 in hail
Reported by
Public
Coordinates
39.620, -84.370

Heavy Rain, Champaign

When
May 4, 5:36 PM EST to 6:36 PM EST
Where
Champaign County, 5 mi W of Urbana
Reported by
Broadcast Media
Coordinates
40.120, -83.845

Flooding of a farm field occurred due to heavy rain.

Hail, Auglaize

When
May 4, 6:03 PM EST to 6:07 PM EST
Where
Auglaize County, New Knoxville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.520, -84.320

Heavy Rain, Delaware

When
May 4, 6:14 PM EST to 7:14 PM EST
Where
Delaware County, Lewis Center
Reported by
Trained Spotter
Coordinates
40.200, -83.020

Standing water about the depth of a tire was reported on area roadways due to heavy rain.

Heavy Rain, Delaware

When
May 4, 6:27 PM EST to 7:27 PM EST
Where
Delaware County, 3 mi NE of Powell
Reported by
Trained Spotter
Coordinates
40.201, -83.040

About 3 inches of standing water was reported on roads in the area due to heavy rain. Some water was spilling onto the roads from adjacent fields.

Flash Flood, Champaign

When
May 4, 7:00 PM EST to 8:00 PM EST
Where
Champaign County, Westville to 1.06 mi W of St Paris
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.100, -83.830

Due to heavy rainfall, high water was moving across Route 36 between Urbana and Westville, and near Route 235 west of Saint Paris. High water was also reported moving across Route 560.

Flash Flood, Hocking

When
May 4, 9:00 PM EST to 10:00 PM EST
Where
Hocking County, Union Furnace to 0.93 mi S of Union Furnace
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
39.470, -82.370

Flash flooding occurred in the area due to heavy rainfall. A driveway bridge washed out. Water was rushing into basements. Road damage occurred. Water was also reported in classrooms at an elementary school.

Heavy Rain, Auglaize

When
May 4, 9:10 PM EST to 10:10 PM EST
Where
Auglaize County, 2.42 mi SW of St Marys
Reported by
Emergency Manager
Coordinates
40.505, -84.411

Shallow water was reported over area roadways due to heavy rain.

Flood, Clark

When
May 4, 10:20 PM EST to 11:20 PM EST
Where
Clark County, 2 mi ENE of Springfield to 0.23 mi NNE of Lagonda
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.931, -83.765

About 8 inches of water was reported over the road near the intersection of Columbus Avenue and Burnett Road due to heavy rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381889, 381733, 381890, 381905, 381888, 381892, 381908, 381909, 381911, 381912, 381887, 381913, 381914, 381915.